Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 1, NWS Wichita, KS

January 14, 20228 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 14, 2022, 3:08 AM CST for 8 counties in Kansas. It took effect at Jan 14, 2022, 3:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2022, 3:08 AM CST (09:08 UTC)
In effect from
Jan 14, 2022, 3:00 PM CST
Expired
Jan 15, 2022, 9:03 AM CST
In force
18 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS73 KICT 140908
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
308 AM CST Fri Jan 14 2022

KSZ032-033-047-048-050-067-082-091-142315-
/O.NEW.KICT.WI.Y.0001.220114T2100Z-220115T1800Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Kingman, Anthony, Harper, and Attica
308 AM CST Fri Jan 14 2022

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST
SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice, Reno, 
  Kingman and Harper Counties.

* WHEN...From 3 PM this afternoon to noon CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas that see snow could see some blowing
  snow that could reduce visibilities and impact travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
045 
WWUS73 KICT 142039
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
239 PM CST Fri Jan 14 2022

KSZ032-033-047-048-050-067-082-091-151045-
/O.CON.KICT.WI.Y.0001.220114T2100Z-220115T1800Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Kingman, Anthony, Harper, and Attica
239 PM CST Fri Jan 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph
  expected. Blowing dust with visibility dropping below 1 mile at
  times. 

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice, Reno, 
  Kingman and Harper Counties.

* WHEN...From 3 PM this afternoon to noon CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dust and high winds will reduce
  visibilities on I-70 and make for hazardous travel for high
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Metzger
429 
WWUS73 KICT 150237
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
837 PM CST Fri Jan 14 2022

KSZ032-033-047-048-050-067-082-091-151645-
/O.CON.KICT.WI.Y.0001.000000T0000Z-220115T1800Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Kingman, Anthony, Harper, and Attica
837 PM CST Fri Jan 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph
  expected. 

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice, Reno, 
  Kingman and Harper Counties.

* WHEN...Until noon CST Saturday.

* IMPACTS...Strong winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Blowing dust could reduce the visibility at
  times and make for hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
241 
WWUS73 KICT 151503
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
903 AM CST Sat Jan 15 2022

KSZ032-033-047-048-050-067-082-091-151615-
/O.CAN.KICT.WI.Y.0001.000000T0000Z-220115T1800Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Kingman, Anthony, Harper, and Attica
903 AM CST Sat Jan 15 2022

...WIND ADVISORY IS CANCELLED...

North winds of 20 to 30 mph are still possible.  

$$

Ketcham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 14, 2:59 AM CST, 9 minutes earlier.

Area forecast discussion, Jan 14, 2:59 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 AM CST Fri Jan 14 2022

.SHORT TERM...(Today through Saturday night)
Issued at 256 AM CST Fri Jan 14 2022

Key Messages:

*Winter Weather Advisory is in effect for the I-135 corridor and
points eastward.

*Wind advisory is in place for the rest of the CWA not under the
Winter Weather Advisory.

*Snow and strong winds will lead to hazardous travel conditions
this evening through Saturday afternoon.

*Windchill values will quickly fall into the single digits on
Saturday.

*Warming trend returns early next week before another cool down.

A shortwave trough located over the Northern Intermountain will
interact with a piece of energy from Canada and swing down the
eastern Rockies into the Central and Southern Plains. The storm will
quickly intensify as it begins to eject leading to a strong pressure
gradient and the development of a TROWAL. After a brief trend to the
east with the 12z and 18z model suites, the 0z runs saw a movement
back to the west some. Where the TROWAL sets up is where we will
likely see the greatest impacts for this storm. Whiteout conditions
will be possible under this area of enhanced lift and strong
northerly winds at the surface.

Highs today will be range from the low 50s to low 60s out ahead of
the cold front. Temperatures will plummet behind the front with many
areas being at or below freezing by midnight Saturday. The first
batch of rain and snow will move through this evening with the
front. Right now it appears this line of precipitation will progress
southeastward starting around the I-135 corridor. Points westward
may not see anything from the first round, but should stay alert in
case of any shifts in the forecast. Some models keep this round all
rain, however, temps are only above freezing at the surface so with
dynamics and wet bulb we may see this be more snow than rain.

The second round of precipitation will be the main event. Moderate
to heavy snow will be possible from the I-135 corridor and eastward.
Along with the snow, strong gusty winds of 40 to 50 mph will be
possible from the Flint Hills westward with 35 to 45 mph winds
possible in southeast Kansas. These strong northerly winds in
combination with snow will likely make travel hazardous for parts of
central and southeast Kansas Saturday morning. A winter weather
advisory has been issued for parts of central and southeast Kansas
for this reason. Blowing snow will likely continue through the day
Saturday for areas that do see snow. Windchills in the single digits
will be possible for most areas Saturday afternoon and night.

.LONG TERM...(Sunday through Thursday)
Issued at 256 AM CST Fri Jan 14 2022

A warm trend looks to begin Sunday, however for areas that see snow,
highs may be a bit too warm currently. The warming trend will
continue through the early week period with well above normal highs
possible on Tuesday. Another trough looks to swing down from Canada
Wednesday bringing the return of cold air and below normal
temperatures to end the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1103 PM CST Thu Jan 13 2022

A gradual lowering of cloud bases/cigs expected thru the forecast
valid period. This will occur in advance of a developing low
pressure area aloft digging southward across the northern Plains.
The associated surface cold front will plunge southward across
central Kansas late Friday afternoon and across the Flint Hills
and southeast Kansas Friday evening. Strong and gusty north winds
after its passage with scattered rain to snow showers with periods
of MVFR cigs and vsbys.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  21  28  14 /  10  60  50   0
Hutchinson      54  19  26  12 /  30  50  40   0
Newton          54  21  26  12 /  20  70  50   0
ElDorado        56  23  27  13 /  10  70  60   0
Winfield-KWLD   59  23  30  14 /  10  50  60   0
Russell         51  15  27  12 /  30  40  30   0
Great Bend      53  16  27  12 /  30  40  20   0
Salina          52  19  26  11 /  50  50  30   0
McPherson       53  19  26  11 /  40  60  40   0
Coffeyville     57  29  34  17 /  10  70  70   0
Chanute         54  25  32  15 /  10  90  70   0
Iola            53  25  32  14 /  10  90  70   0
Parsons-KPPF    57  27  33  16 /  10  80  70   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM CST
Saturday for KSZ070>072-094>096-098>100.

Winter Weather Advisory from 6 PM this evening to 6 PM CST
Saturday for KSZ049-051>053-068-069-083-092-093.

Wind Advisory from 3 PM this afternoon to noon CST Saturday for
KSZ032-033-047-048-050-067-082-091.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KED
Hazardous weather outlook, Jan 13, 2:52 PM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
252 PM CST Thu Jan 13 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
252 PM CST Thu Jan 13 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A mix of rain and snow is likely Friday evening, changing to all
snow by early Saturday morning, especially for areas along and east
of Interstate 135. In addition, strong north winds will accompany
the snow Friday night through Saturday which may result in low
visibility at times. At this point hazardous travel appears likely
east of Interstate 135 Friday night through Saturday. Be sure to
check later forecasts if you have travel plans this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:05 AM CSTWinter Weather AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more34 hr

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.